Alert archive / North Carolina / Tornado Warnings in 2019

Tornado Warning 34, NWS Raleigh, NC

May 11, 20194 counties in North Carolina

NWS Raleigh, NC issued this tornado warning at May 11, 2019, 4:51 PM EDT for 4 counties in North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2019, 4:51 PM EDT (20:51 UTC)
Expired
May 11, 2019, 5:15 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 150 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

262 
WFUS52 KRAH 112051
TORRAH
NCC007-123-153-167-112115-
/O.NEW.KRAH.TO.W.0034.190511T2051Z-190511T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
451 PM EDT SAT MAY 11 2019

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Northeastern Anson County in central North Carolina...
  Southwestern Montgomery County in central North Carolina...
  Northwestern Richmond County in central North Carolina...
  Southeastern Stanly County in central North Carolina...

* Until 515 PM EDT
    
* At 450 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Ansonville, or 13 miles north of Wadesboro, moving
  east at 25 mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Ansonville, Norwood, Mount Gilead, Ellerbe, Uwharrie Haven,
  Covington, Pekin, Lake Tillery and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3524 7980 3506 7975 3509 8020 3513 8021
      3517 8023 3523 8022
TIME...MOT...LOC 2050Z 274DEG 22KT 3515 8013 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

BLAES
2 follow-up statements
749 
WWUS52 KRAH 112102
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
502 PM EDT SAT MAY 11 2019

NCC167-112111-
/O.CAN.KRAH.TO.W.0034.000000T0000Z-190511T2115Z/
Stanly NC-
502 PM EDT SAT MAY 11 2019

...THE TORNADO WARNING FOR SOUTHEASTERN STANLY COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3517 8005 3519 8006 3521 8005 3524 7980
      3506 7975 3508 8007 3515 8007
TIME...MOT...LOC 2101Z 275DEG 27KT 3514 8002 

$$

NCC007-123-153-112115-
/O.CON.KRAH.TO.W.0034.000000T0000Z-190511T2115Z/
Anson NC-Montgomery NC-Richmond NC-
502 PM EDT SAT MAY 11 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR EAST
CENTRAL ANSON...SOUTH CENTRAL MONTGOMERY AND NORTHWESTERN RICHMOND
COUNTIES...
    
At 501 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Ansonville, or 12 miles north of Wadesboro, moving
east at 30 mph.

HAZARD...Tornado and ping pong ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Mount Gilead, Ellerbe, Covington, Pekin and Blewett Falls Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3517 8005 3519 8006 3521 8005 3524 7980
      3506 7975 3508 8007 3515 8007
TIME...MOT...LOC 2101Z 275DEG 27KT 3514 8002 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

BLAES
689 
WWUS52 KRAH 112112
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
512 PM EDT SAT MAY 11 2019

NCC007-123-153-112122-
/O.EXP.KRAH.TO.W.0034.000000T0000Z-190511T2115Z/
Anson NC-Montgomery NC-Richmond NC-
512 PM EDT SAT MAY 11 2019

...THE TORNADO WARNING FOR EAST CENTRAL ANSON...SOUTH CENTRAL
MONTGOMERY AND NORTHWESTERN RICHMOND COUNTIES WILL EXPIRE AT 515 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.

LAT...LON 3517 8005 3519 8006 3521 8005 3524 7980
      3506 7975 3508 8007 3515 8007
TIME...MOT...LOC 2112Z 274DEG 22KT 3514 7995 

$$

BLAES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 11, 4:37 PM EDT, 14 minutes earlier.

Area forecast discussion, May 11, 4:37 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
437 PM EDT Sat May 11 2019

.SYNOPSIS...
Beneath perturbed west southwesterly flow aloft, a front will
remain stalled across southern VA or northern NC today, where
it will remain quasi-stationary through the weekend. Related
episodes of convection and composite outflow will modulate an
effective front southeastward across the Carolinas during the
same time.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 415 PM Saturday...

Showers and thunderstorms continue to move in from the west this
evening as a mid/low level wave heads northeast. The best SFC-6
and SFC-3 km shear is across the northwestern zones with
slightly weaker flow towards the southeast (SFC-3 km bulk shear ~
20 kts). Overall am expecting coverage to continue to expand
east thanks to the plentiful instability (ML CAPE 500 to 1000
J/kg). Over the northwestern Piedmont continued convection this
morning into afternoon has allowed for a differential heating
boundary to form as temperatures at KGSO remained around 70
degrees while KFAY has warmed to 86 degrees. North of this
boundary the severe threat looks pretty low, while along the
boundary the threat for severe weather remains elevated. Along
this differential heating boundary gusty winds will be the
primary threat, while an isolated tornado can't also be ruled
out (thanks to enhanced low level helicity along the boundary).

Behind this exiting wave a brief break in the coverage is
expected. This break will be transient though as another mid-
level wave currently over Georgia, and an associated MCV, will
track northeast. Currently, this wave is forecast to enter the
CWA between 8 PM and 11 PM. The strength of convection with this
wave will likely depend upon how strong the afternoon convection
is. The overall thinking is for the afternoon convection to
track northeast with only minimal overturning across the
southeast. This would in general support continued convective
development upstream.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 400 AM Saturday...

The quasi-stationary frontal boundary should inch north on Sunday,
allowing much of central North Carolina to return to the warm sector
by Sunday afternoon and evening. Convection will likely ongoing,
especially across the western Piedmont Counties as of sunrise.
Models seem to be in pretty good agreement with a bit of a lull in
the action come late Sunday morning, perhaps persisting into the
early afternoon hours, allowing some atmospheric destabilization to
occur primarily south and east of the Triangle of North Carolina.
While sunshine won't be dominant during this period, some surface
heating should be allowed thanks WAA processes, resulting in SBCAPE
values inching to near 2000 J/KG across portions of the Sandhills,
southern Piedmont and Coastal Plain counties. Around the same time,
a series of weak areas of low pressure will begin to form and jump
northeast along the boundary, driven in large part by mid level
vorticity maxes entering the eastern quadrant of the amplifying mid
level trough. This will allow for a brief uptick in effective shear
values, with 30 - 40kt effective shear likely across the majority of
the area Sunday afternoon and evening. This should be ample enough
to support at least a few isolated severe thunderstorms primarily
across the southern/eastern zones. Damaging winds, large hail, and
heavy rain will be the primary threats with any storms that do form.
This jives fairly well with the SPC Day 2 convective outlook, which
maintains a slight risk over the southern and central zones with a
Marginal risk elsewhere. We'll need to monitor the placement of the
frontal boundary, outflow boundaries, and the progress of
destablization process closely the day of, as these factors could
significantly alter the location/intensity of the aforementioned
threats. Highs will range from mid 70s NW to mid 80s SE while lows
in the upper 50s NW to mid 60s SE are expected.

Convection will continue into the overnight hours Sunday night into
Monday, with the severe threat waning gradually after sunset. A
neutrally tilted trough will help ignite cyclogenesis across the
Corn Belt States early Monday with an associated cold front expected
to finally usher the stalled front and associated showers and storms
east of the region by Monday evening. Can't rule out some isolated
storms Raleigh eastward on Monday, however, timing of the mid level
forcing should clear the associated convective boundary east of 95
prior to peak heating. Afternoon highs on Monday will be a tad
cooler, only reaching the lower 70s northwest while the Sandhills
struggle to reach 80 degrees. Some sun will be possible behind the
front as CAA process begins by Monday evening!

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 400 AM Saturday...

A progressive, closed northern stream trough will be moving across
the Great Lakes at the beginning of the long term period. The upper
trough deepens and slows as it reaches the New England coast. The
southern extent of the trough axis moves across NC late Monday with
the associated cold front moving across central NC during the
afternoon. This will result in a continued threat of scattered
showers and perhaps a thunderstorm ahead of the front through Monday
afternoon with the greatest coverage and intensity across the
Coastal Plain. Highs on Monday will range in the lower to mid 70s in
most locations with temperatures ranging around 80 ahead of the
front in the Coastal Plain.

A northwest flow aloft arrives behind the trough for late Monday
through Wednesday with a westerly surface based flow developing late
Monday with deep mixing on Tuesday into Wednesday. The result will
be a period of fair and dry weather through mid week. It will turn
cooler with highs only in the upper 60s to lower 70s on Tuesday and
the lower 70s on Wednesday. Morning low-level thickness values drop
into the 1330s on Wednesday morning which will support lows in the
upper 40s to lower 50s.

The surface high moves offshore late Wednesday with a northern
stream shortwave trough moving across the area on Thursday. Deep
layer moisture is limited with this system, so have held onto just a
slight chance of a shower or thunderstorm. A continued dry northwest
flow is expected to continue on Friday but relax into Saturday as an
upper level ridge develops. Highs will range in the upper 70s to
lower 80s on Friday and the lower to mid 80s on Saturday. -Blaes

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM Saturday...

Showers and thunderstorms across the western zones will slowly
progress northeast this afternoon as a low level wave heads
northeast as well. Coverage will likely continue to increase
across southern Virginia this afternoon with less confidence on
eventual outcome of coverage currently over southern TN and NC.
The idea is for the group velocity (or movement of the whole
complex) to slowly propagate ENE. Individual storm movement, or
the phase velocity, will likely be more northeast. An MCV
currently across southern Alabama will also continue to progress
northeast this evening helping for coverage to fill in. The
mid-level wave associated with this feature will cross central
North Carolina late this evening into early Sunday morning.
Behind the wave a brief break in the precipitation will be
likely. Also in the wake of the wave IFR/ MVFR conditions will
be possible, especially across the Triad. Any stronger storms
that get going could produce some gusty winds.

Outlook: Episodic showers and thunderstorms and associated
restrictions to IFR/MVFR will continue through Monday
afternoon/evening. Drier air will move into the area Monday
night bringing a return of VFR conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...Blaes
AVIATION...Haines
Hazardous weather outlook, May 11, 4:42 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
442 PM EDT Sat May 11 2019

NCZ007>011-021>028-038-039-043-122045-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Wilson-
442 PM EDT Sat May 11 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy rain could lead to localized flash flooding
particularly in urban areas through the weekend and into Monday. In
addition, some strong to severe thunderstorms will be possible on
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ040>042-073>078-083>086-088-089-122045-
Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
442 PM EDT Sat May 11 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Damaging winds and large hail will be possible this afternoon into
evening. An isolated tornado also can't be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy rain could lead to localized flash flooding
particularly in urban areas through the weekend and into Monday. In
addition, some strong to severe thunderstorms will be possible on
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 11, 3:18 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
318 PM EDT SAT MAY 11 2019

NCZ038-039-112015-
Randolph NC-Davidson NC-
318 PM EDT SAT MAY 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON AND
RANDOLPH COUNTIES UNTIL 415 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 12 miles south of Lexington, moving east at 35
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Asheboro, Lexington, Randleman, North Carolina Zoo, Seagrove,
Linwood, Denton, Gordontown, Randleman Regional Reservior Marina and
High Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3577 8035 3591 7974 3551 7969 3551 8018
      3554 8020 3555 8021 3558 8021 3563 8026
      3564 8029 3567 8031 3568 8033 3570 8033
      3570 8032 3571 8032 3572 8034
TIME...MOT...LOC 1917Z 259DEG 29KT 3563 8022

10
Special weather statement, May 11, 4:39 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT SAT MAY 11 2019

NCZ040-076-112145-
Lee NC-Chatham NC-
439 PM EDT SAT MAY 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEE AND SOUTHERN
CHATHAM COUNTIES UNTIL 545 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Siler City, moving east at 30 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Sanford, Pittsboro, Goldston, Seaforth Boat Dock, Moncure, Cumnock,
Harpers Crossroads, Hasty, Jordan Lake State Rec Area and Shearon
Harris Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3569 7955 3576 7903 3565 7898 3561 7899
      3558 7897 3552 7897 3550 7899 3551 7933
      3552 7935 3552 7955
TIME...MOT...LOC 2037Z 263DEG 26KT 3560 7953

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:18 PM EDTSpecial Weather StatementRAHDavidson, Randolph57 min
May 11, 3:42 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph48 min
May 11, 3:55 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly50 min
May 11, 4:34 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly41 min
May 11, 4:39 PM EDTSpecial Weather StatementRAHChatham66 min
May 11, 5:15 PM EDTSpecial Weather StatementRAHAnson60 min
May 11, 5:19 PM EDTSpecial Weather StatementRAHRichmond56 min
May 11, 5:26 PM EDTSevere Thunderstorm WarningRAHAnson64 min
May 11, 6:36 PM EDTSpecial Weather StatementRAHHoke54 min
May 11, 7:34 PM EDTSpecial Weather StatementRAHCumberland, Sampson56 min

Nearby

Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.